Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 243, NWS Omaha, NE

August 24, 2017Cuming County, Thurston County, Wayne County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 24, 2017, 12:29 PM CDT for Cuming County, Thurston County, Wayne County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2017, 12:29 PM CDT (17:29 UTC)
Expired
Aug 24, 2017, 1:15 PM CDT
In force
46 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cuming County, NE, Thurston County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 98 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

808 
WUUS53 KOAX 241729
SVROAX
NEC039-173-179-241815-
/O.NEW.KOAX.SV.W.0243.170824T1729Z-170824T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1229 PM CDT THU AUG 24 2017

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  East central Wayne County in northeastern Nebraska...
  Northeastern Cuming County in northeastern Nebraska...
  West central Thurston County in northeastern Nebraska...

* Until 115 PM CDT

* At 1229 PM CDT, a severe thunderstorm was located 6 miles south of
  Wakefield, or 26 miles south of Ponca, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Pender, Thurston, Omaha Reservation and Winnebago Reservation. 

This includes Highway 77 in Nebraska near mile marker 162.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Omaha.

&&

LAT...LON 4217 9692 4225 9684 4212 9643 4204 9675
TIME...MOT...LOC 1729Z 300DEG 21KT 4218 9682 

HAIL...1.00IN
WIND...60MPH
 
$$

DEE
2 follow-up statements
551 
WWUS53 KOAX 241755
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1255 PM CDT THU AUG 24 2017

NEC039-173-179-241815-
/O.CON.KOAX.SV.W.0243.000000T0000Z-170824T1815Z/
Wayne NE-Cuming NE-Thurston NE-
1255 PM CDT THU AUG 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR SOUTHEASTERN WAYNE...NORTHEASTERN CUMING AND WEST CENTRAL
THURSTON COUNTIES...

At 1255 PM CDT, a severe thunderstorm was located near Pender, or 31
miles south of Ponca, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Pender, Thurston, Omaha Reservation and Winnebago Reservation. 

This includes Highway 77 in Nebraska near mile marker 162.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Omaha.

&&

LAT...LON 4217 9692 4220 9678 4212 9643 4204 9675
TIME...MOT...LOC 1755Z 316DEG 14KT 4211 9678 

HAIL...1.00IN
WIND...60MPH
 
$$

DEE
907 
WWUS53 KOAX 241808
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
108 PM CDT THU AUG 24 2017

NEC039-173-179-241817-
/O.EXP.KOAX.SV.W.0243.000000T0000Z-170824T1815Z/
Wayne NE-Cuming NE-Thurston NE-
108 PM CDT THU AUG 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE...
NORTHEASTERN CUMING AND WEST CENTRAL THURSTON COUNTIES WILL EXPIRE AT
115 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 4217 9692 4220 9678 4212 9643 4204 9675
TIME...MOT...LOC 1807Z 300DEG 21KT 4208 9671 

$$

DEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 12:29 PM CDT, 0 minutes earlier.

Area forecast discussion, Aug 24, 12:29 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1229 PM CDT Thu Aug 24 2017

.UPDATE...
Issued at 609 AM CDT Thu Aug 24 2017

Have updated the forecast to include much higher pops for ongoing
activity in northeast NE and northwest IA this morning.

&&

.SHORT TERM...(Today through Saturday)
Issued at 322 AM CDT Thu Aug 24 2017

Scattered showers and storms are moving across parts of NE, IA, and
SD this morning, just starting to work into northeast NE. Subjective
00Z upper-air analysis indicates an upper-level low now centered in
QB, with upper-level ridge axis from WY/MT into SK, and with
northwesterly/cyclonic flow across the north central US, while weak
and broad ridging dominated the southern US. An 850mb high was
centered around the IA/MO border, with broad ridging across the
southern Plains to upper Midwest. Moisture was returning on the
western edge of the high, with a narrow band of 8C+ dewpoints from
western NE to northern SD associated with southerly wind component.
Surface ridge at 07Z extended from western ON through the MS River
valley, with a surface low centered in southeastern MT.

Main forecast concern is shower/storm potential through Saturday.
Through the last week or so, the CAMs have had something of a
dry/slow-onset bias for convection; this morning, the CAMs are
capturing ongoing convection well, while it's the parameterized
models that are not seeing ongoing activity. HRRR/RAP bring ongoing
activity into northeast NE to northwest IA through this morning,
with at least isolated to scattered showers/storms festering through
the day and gradually dropping southward toward east central NE.
Have leaned toward these wetter solutions and increased POPs through
the day today. Synoptic support for precipitation actually improves
later today and this evening, with a shortwave dropping through the
northwesterly flow. This, with continued 850mb southerly winds
providing warm/moist air advection, should allow for expanding
shower/storm coverage this evening, though perhaps more in central
NE. Do think activity will trend downward/quieter tonight as the
evening activity slides southward, and have trimmed POPs somewhat
tonight. A little shower/storm activity could linger on the nose of
the low-level jet in northeast NE into the late night/Friday morning.

Pattern doesn't change much on Friday, with continued southerly
850mb flow providing continued moisture advection into central to
northeast NE/northwest IA, northwesterly upper-level flow, and
surface low well west of the area. Have low confidence on whether
showers/storms will fester on Friday and have pretty much left the
blend alone, but suspect there is about an equal chance that the
area could be totally dry during the day or that festering isolated
to scattered showers/storms like the ongoing activity could be
present on Friday, too. By Friday evening, another shortwave trough
is progged to slide across SD, drawing the surface low further east
and closer to northeastern NE. Showers/storms look likely to develop
in southeast SD through the evening and continue overnight, filling
southward into northeast NE and eventually into northwest IA. Again,
showers/storms should clear out of the area in the morning as the
shortwave pulls away, with the surface low weakening into a
trough.

.LONG TERM...(Saturday night through Wednesday)
Issued at 322 AM CDT Thu Aug 24 2017

As a deeper upper-level low digs into the upper Midwest on Saturday
night into Sunday, the lingering surface front across the Dakotas
will drop southward through eastern NE/western IA. Model solutions
continue to range from a nearly dry frontal passage with just
isolated showers/storms to a washout across the area, and chance
POPs in the blend will ride for now. Either way, the front and its
associated precipitation (if any) does seem likely to move through
by later Sunday, with a surface high and mid-level ridge moving in
behind it for Sunday night and Monday. After that, model blends are
dry through Wednesday as an upper-level ridge locks into the
Rockies and an upper-level trough/potential tropical cyclone
remnant interact to the east. Temperatures should remain near to
below normal through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1226 PM CDT Thu Aug 24 2017

Scattered thunderstorms across northeast Nebraska this afternoon
and again this evening will keep a small mention of thunderstorms
in KOFK TAF. Activity is progged to remain out of both KLNK and
KOMA with mainly thin high clouds over the area through the night.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...DeWald
SHORT TERM...Mayes
LONG TERM...Mayes
AVIATION...Kern
Hazardous weather outlook, Aug 24, 7:00 AM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
700 AM CDT Thu Aug 24 2017

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-065-
066-250200-
Monona-Harrison-Shelby-Pottawattamie-Knox-Cedar-Thurston-Antelope-
Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-
Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-
700 AM CDT Thu Aug 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms are possible today and tonight
for central to northeastern Nebraska into northwestern Iowa.
Widespread severe weather is not likely, but small hail and gusty
winds are possible in the strongest storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Chances for on-and-off thunderstorms continue from Friday through
Sunday.

..SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed today or tonight.

IAZ079-080-090-091-NEZ067-068-078-088>093-250200-
Mills-Montgomery-Fremont-Page-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
700 AM CDT Thu Aug 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Chances for thunderstorms return on Friday evening, with on and
off chances of storms through Monday.

..SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 24, 9:57 AM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
957 AM CDT THU AUG 24 2017

NEZ011-241530-
Knox NE-
957 AM CDT THU AUG 24 2017

...Significant Weather Advisory for SOUTHWESTERN KNOX COUNTY UNTIL
1030 AM CDT...

At 956 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Niobrara, or 26 miles southwest of Tyndall, moving
southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Verdigre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.

&&

LAT...LON 4265 9830 4274 9830 4279 9825 4257 9786
      4247 9807 4260 9831
TIME...MOT...LOC 1456Z 299DEG 23KT 4270 9822

DEE
Special weather statement, Aug 24, 10:29 AM CDT, 2 hours before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1029 AM CDT THU AUG 24 2017

NEZ011-012-241600-
Cedar NE-Knox NE-
1029 AM CDT THU AUG 24 2017

...Significant Weather Advisory for EAST CENTRAL KNOX AND SOUTHERN
CEDAR COUNTIES UNTIL 1100 AM CDT...

At 1029 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Bloomfield, or 15 miles south of Lewis And Clark
State Recreation Area, moving southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hartington, Bloomfield, Coleridge, Pleasant Valley, Belden and Camp
Assurance.

This includes the following highways...
 Highway 81 in Nebraska between mile markers 191 and 200.
 Highway 20 in Nebraska near mile marker 385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.

&&

LAT...LON 4254 9702 4240 9722 4242 9732 4259 9772
      4275 9760
TIME...MOT...LOC 1529Z 298DEG 32KT 4264 9758

DEE
Special weather statement, Aug 24, 11:15 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1115 AM CDT THU AUG 24 2017

NEZ011-012-017-018-032-033-241645-
Stanton NE-Cedar NE-Pierce NE-Knox NE-Cuming NE-Wayne NE-
1115 AM CDT THU AUG 24 2017

...Significant Weather Advisory for WAYNE...NORTHWESTERN CUMING...
NORTHEASTERN PIERCE...SOUTHEASTERN KNOX...SOUTHWESTERN CEDAR AND
NORTHEASTERN STANTON COUNTIES UNTIL 1145 AM CDT...

At 1115 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Osmond, or 26 miles north of Norfolk, moving
southeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wayne, Randolph, Osmond, Wausa, Winside, Carroll, Belden, Magnet,
McLean, Sholes, 8 Miles South Of Wayne, The Highway 81 And 20
Junction and Camp Assurance.

This includes the following highways...
 Highway 81 in Nebraska between mile markers 174 and 186.
 Highway 20 in Nebraska between mile markers 363 and 385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.

&&

LAT...LON 4235 9701 4226 9701 4226 9687 4205 9703
      4237 9768 4253 9756
TIME...MOT...LOC 1615Z 298DEG 49KT 4242 9752

DEE
Special weather statement, Aug 24, 11:31 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1131 AM CDT THU AUG 24 2017

NEZ011-012-017-018-241700-
Cedar NE-Pierce NE-Knox NE-Wayne NE-
1131 AM CDT THU AUG 24 2017

...Significant Weather Advisory for NORTHWESTERN WAYNE...NORTHEASTERN
PIERCE...SOUTHEASTERN KNOX AND SOUTHWESTERN CEDAR COUNTIES UNTIL NOON
CDT...

At 1131 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Wausa, or 28 miles north of Norfolk, moving southeast
at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Randolph, Osmond, Wausa, Belden, Magnet, McLean, Sholes, The Highway
81 And 20 Junction and Camp Assurance.

This includes the following highways...
 Highway 81 in Nebraska between mile markers 174 and 186.
 Highway 20 in Nebraska between mile markers 367 and 390.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4239 9768 4255 9757 4243 9711 4219 9727
TIME...MOT...LOC 1631Z 295DEG 15KT 4244 9754

DEE
Special weather statement, Aug 24, 11:52 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1152 AM CDT THU AUG 24 2017

NEZ015-018-241715-
Thurston NE-Wayne NE-
1152 AM CDT THU AUG 24 2017

...Significant Weather Advisory for NORTHEASTERN WAYNE AND
NORTHWESTERN THURSTON COUNTIES UNTIL 1215 PM CDT...

At 1152 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wayne, or 25 miles northeast of Norfolk, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Wayne, Wakefield, Emerson and Winnebago Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4231 9702 4226 9702 4227 9673 4228 9672
      4216 9677 4216 9694 4225 9711 4230 9704
TIME...MOT...LOC 1652Z 303DEG 24KT 4226 9702

DEE
Local storm report, Aug 24, 12:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1214 PM CDT THU AUG 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     TSTM WND GST     2 E WAYNE               42.24N 96.98W
08/24/2017  M58 MPH          WAYNE              NE   AWOS

&&

BARJENBRUCH

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:29 AM CDTSpecial Weather StatementOAXKnox31 min
Aug 24, 4:53 AM CDTSpecial Weather StatementOAXKnox37 min
Aug 24, 5:46 AM CDTSpecial Weather StatementOAXPierce29 min
Aug 24, 6:18 AM CDTSpecial Weather StatementOAXPierce27 min
Aug 24, 7:30 AM CDTSpecial Weather StatementOAXPierce30 min
Aug 24, 8:56 AM CDTSpecial Weather StatementOAXPierce49 min
Aug 24, 9:09 AM CDTSevere Thunderstorm WarningOAXPierce, Wayne36 min
Aug 24, 9:55 AM CDTSpecial Weather StatementOAXKnox35 min
Aug 24, 9:57 AM CDTSpecial Weather StatementOAXKnox33 min
Aug 24, 10:29 AM CDTSpecial Weather StatementOAXCedar31 min
Aug 24, 10:33 AM CDTAreal Flood AdvisoryOAXCedar, Knox3 hr
Aug 24, 10:35 AM CDTAreal Flood AdvisoryOAXAntelope, Pierce3 hr
Aug 24, 11:15 AM CDTSpecial Weather StatementOAXWayne30 min
Aug 24, 11:31 AM CDTSpecial Weather StatementOAXPierce29 min
Aug 24, 11:52 AM CDTSpecial Weather StatementOAXWayne23 min
Aug 24, 12:02 PM CDTSevere Thunderstorm WarningOAXCuming, Thurston, Wayne28 min
Aug 24, 12:40 PM CDTSevere Thunderstorm WarningOAXCuming, Wayne35 min
Aug 24, 1:21 PM CDTSpecial Weather StatementOAXCuming24 min
Aug 24, 1:47 PM CDTSpecial Weather StatementOAXWayne28 min
Aug 24, 3:07 PM CDTSpecial Weather StatementOAXCedar23 min
Aug 24, 3:24 PM CDTSevere Thunderstorm WarningOAXCedar36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.